Ask a doctor

Does Using Retin-A Reduce the Effectiveness of Birth Control Pills?

I am on birth control pills but my pimples still keep appearing. I want to try using Retin-A since when I used it before (without the pills), it worked on me really good. But, now it's back, so I want to know if the birth control pills loses its effectiveness if I use both pills and Retin-A?

Doctor Answers (2)

Retin-A does not interfere with birth control pills at all

+1

I think you are confusing the issue of birth control pills and oral antibiotics.

There would be no theoretical risk that a topical Vitamin A product would have any effect on oral administered birth control pills.

As far as birth control pills and oral antibiotics, we have a situation in which their is a theoretical risk. Some people, mostly trial lawyers, maintain that antibiotics can displace the estrogen from its carrier protein thereby lessening the potency of "the pill". Secondly, by decreasing the transit time of ingested material, less oral contraceptive is absorbed. Also, by killing the normal flora in the gut there is less of what we call the intrahepatic circulation ( this is the means in which the bacteria break some molecules down which are delivered to the liver and recirculated).

None of this has been proven out in the literature. Both dermatologists and gynecologists are in general agreement that antibiotics do not inactivate birth control pills. However, since package inserts state that there MAY be an interaction, a prudent physician, fearing the wrath of the legal profession, will dutifully warn patients about this potential interaction.

No such warning is needed in regards to Retin A

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...